Bulimia: Misuse of Ipecac Syrup

Search Knowledgebase

Topic Contents

Bulimia: Misuse of Ipecac Syrup

Topic Overview

Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:

  • Diarrhea.
  • Drowsiness.
  • Coughing or choking.
  • Low blood pressure and a rapid heartbeat.
  • Chest and stomach pain.
  • Breathing problems.

If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.

Related Information

Credits

By Healthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer W. Stewart Agras, MD - Psychiatry
Specialist Medical Reviewer Donald Sproule, MD, CM, CCFP, FCFP - Family Medicine
Last Revised November 11, 2009

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.